Missouri, 2018Blizzard in Missouri, November 25 to 26, 2018
November 25 to 26, 2018 · NWS DVN · 2 events in 2 counties and zones
A strong low pressure system moved from Kansas into Central Illinois bringing heavy snows of 4 to 13 inches to the area. Strong north winds gusted to 40 to 50 mph and combined with the heavy snow to produce widespread blizzard conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved from Kansas into Central Illinois bringing heavy snows of 4 to 13 inches to the area. Strong north winds gusted to 40 to 50 mph and combined with the heavy snow to produce widespread blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 25, 3:48 PM CST, 12 minutes earlier.
Area forecast discussion, Nov 25, 3:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
348 PM CST Sun Nov 25 2018
.SYNOPSIS...
Issued at 330 PM CST Sun Nov 25 2018
Major winter storm underway, with sfc low center noted acrs central
into east central MO a bit deeper than models gave it credit for at
this time. Strong forcing and elevated instability making for late
autumn thunderstorms acrs MO into central IL, with strong F-Gen
bands and cooling aloft driving thunder snow in the intense bands
acrs southeastern IA through the Quad City area ATTM.&&
.SHORT TERM...(This Evening through Monday)
ISSUED AT 330 PM CST Sun Nov 25 2018
In-wrapping warm TROWAL and advection to keep rain hanging on longer
this morning, as well as wintry mix of sleet and freezing rain in
some spots may have cut back the potentail for very high end
snowfall amounts, but still plenty of def zone precip acrs
northwestern MO to go through. Afternoon high snowfall axis looks to
be laying out from the Sigourney-Washington IA areas, through
Clinton IA and toward Mt Carroll IL. Some embedded lightning strikes
in this band especially in the IA side, driving intense snowfall
rates of 2-3 inches an hour. Thus some afternoon snows of 6-9+
inches possible in this swath by dark. Further northwest, sharp cut-
off frustrating as deepening dry NNE fetch acting as a blocker as the
precip tries to advance northward. Still some risk of at least 2-4+
inch snow amounts in the far southern portions of Linn and Jones
counties, and with winds expected to continue to increase to/near
advisory levels, for now will let the warnings ride. But over the
next few hours if snow can't make headway there, will have to
downgrade.
After 00z, both northeastward ejecting sfc and mid level lows should
start to focus the main def zone accumulating snows along and east
of the MS RVR as the evening progresses. But before it does, see
some totals well over a foot from the early heavier snowfall areas
from Washington IA, through Clinton IA. Besides those areas, have
upped amounts to 6-8+ inches east of the MS RVR from 00z-06z Monday.
Thus most of the earlier upgraded blizzard areas will receive
anywhere from 8 inches, up to 14 inches by the time the snow winds
down from west-to-east tonight. This in contrast to the Hwy 20
corridor from Dubuque on west that may get very little if any
snowfall.
Looking upstream at tight pressure gradient on northwest flank of
the LLVL cyclone, still expect winds to continue to increase to 20-
32 MPH sustained, with gusts up to 45 MPH mainly along and south of
I80 this evening. Highest winds may occur from far southeast IA
into west central IL through 8-9 PM. Thus the earlier upgrade to
blizzard warnings for those areas still appears on track along with
upward adjusted snowfall amounts.
As for headlines, as touched upon above, will let the earlier late
morning upgrades and adjustments ridge for now. But with large
uncertainties for the Benton County advisory and LINN/JONES warning
headlines that may eventually need to be downgraded this evening if
the snow continues to fail at it's northwest push.
.LONG TERM...(Monday Night through next Sunday)
ISSUED AT 330 PM CST Sun Nov 25 2018
Quick look at longer range, with cold core long wave trof
establishing in the wake of the Sunday storm and H85 MB temps of -8
to at least -12c over snow cover, the previously advertised highs in
the 20s or upper teens, and lows in the lower teens to single digits
appears still on track through at least Wed. Sub-zero morning wind
chills of 0 to 5 below even with lighter wind regime, may have to be
dealt with a few of those mornings in some locations. Eventual trof
break down-migration eastward may allow for a return flow, at least
light snow event later Thursday into early Friday. Then longer range
signals and upper wave/jet energy still suggest a larger storm
system with mixed precip types possible by next weekend. Of course,
low confidence on both of these scenarios continue(especially the
weekend system) at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1216 PM CST Sun Nov 25 2018
A strong winter storm will bring blizzard conditions to the MLI
and BRL terminals beginning this afternoon and continuing through
at least this evening. CID and DBQ look to be more on the edge of
the system, and the updated forecasts now have predominant MVFR
to VFR conditions. Strong and gusty north winds will still be an
issue there, developing this afternoon and continuing through
overnight. MLI and BRL will have heavy snow developing this
afternoon, with an addition of blowing snow by evening as heavy
snowfall accumulates several inches and winds increase from the
north and may gust to near 40 kts at times, resulting in
visibilities well below 1/4sm at times. An improvement to MVFR is
expected toward sunrise, but there is low confidence in the the
timing of this trend.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 AM CST Monday for Jackson.
Winter Weather Advisory until midnight CST tonight for Benton-
Dubuque.
Winter Storm Warning until midnight CST tonight for Cedar-Iowa-
Johnson-Jones-Linn.
Blizzard Warning until 3 AM CST Monday for Jefferson-Keokuk-Van
Buren-Washington.
Blizzard Warning until 6 AM CST Monday for Clinton-Des Moines-
Henry IA-Lee-Louisa-Muscatine-Scott.
IL...Winter Storm Warning until 6 AM CST Monday for Jo Daviess-
Stephenson.
Blizzard Warning until 6 AM CST Monday for Bureau-Carroll-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
Island-Warren-Whiteside.
MO...Blizzard Warning until 6 AM CST Monday for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...SheetsHazardous weather outlook, Nov 25, 2:22 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
222 PM CST Sun Nov 25 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-262030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
222 PM CST Sun Nov 25 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A major winter storm will impact the area today and tonight with
blizzard conditions expected. Blizzard Warnings and Winter Storm
Warnings are in effect for much of the area through tonight.
Snow, sleet, blowing snow and strong winds will create slick
roads, poor visibility and dangerous travel conditions. Snowfall
totals are expected to range from trace amounts along the Iowa
highway 20 corridor to 12 inches or more over east central Iowa
into northwest Illinois. North winds will gust over 40 mph at
times from late this afternoon through this evening, leading to
white-out conditions in open areas.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Unseasonably cold conditions are expected Monday through Wednesday
with daytime highs only in the 20s and overnight lows in the
single digits. Wind chills will be below zero at times.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snowfall today through tomorrow morning will be
appreciated.
DLS
In the hours before
Local storm report, Nov 25, 3:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW NORTH ENGLISH 41.51N 92.07W
11/25/2018 M5.8 INCH IOWA IA TRAINED SPOTTER
SNOWFALL SO FAR.
&&Local storm report, Nov 25, 3:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM SNOW 1 S WALCOTT 41.59N 90.77W
11/25/2018 M3.2 INCH SCOTT IA PUBLIC
SINCE NOON. STILL SNOWING.
&&Local storm report, Nov 25, 3:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HEAVY SNOW KALONA 41.49N 91.70W
11/25/2018 M7.5 INCH WASHINGTON IA PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM KALONA TO
HEAVY SNOW. RELAYED BY KCRG.
0251 PM HEAVY SNOW RICHMOND 41.45N 91.70W
11/25/2018 M7.0 INCH WASHINGTON IA TRAINED SPOTTER
CORRECTS PREVIOUS SNOW REPORT FROM RICHMOND
TO HEAVY SNOW. VIA FACEBOOK WITH PHOTO. 3
MILES SOUTH OF KALONA, IA. OCCASIONAL
THUNDER SNOW OBSERVED WITH SNOWFALL RATES
EASILY 2-3 INCHES PER HOUR RIGHT NOW.
0325 PM HEAVY SNOW WASHINGTON 41.30N 91.69W
11/25/2018 E6.0 INCH WASHINGTON IA PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM
WASHINGTON TO HEAVY SNOW. AT LEAST 6 INCHES
OF SNOW. STILL SNOWING.
&&Local storm report, Nov 25, 3:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY SNOW 1 S HILLS 41.55N 91.53W
11/25/2018 M8.8 INCH JOHNSON IA PUBLIC
0256 PM HEAVY SNOW 2 N IOWA CITY 41.68N 91.53W
11/25/2018 M6.1 INCH JOHNSON IA PUBLIC
0312 PM SNOW 1 NE IOWA CITY 41.67N 91.53W
11/25/2018 M5.8 INCH JOHNSON IA PUBLIC
0300 PM SNOW 2 NE CLINTON 41.86N 90.21W
11/25/2018 M5.0 INCH CLINTON IA PUBLIC
0329 PM SNOW 1 E DEWITT 41.82N 90.53W
11/25/2018 E5.0 INCH CLINTON IA PUBLIC
0224 PM SNOW 1 SE WASHINGTON 41.29N 91.69W
11/25/2018 M4.0 INCH WASHINGTON IA PUBLIC
&&Local storm report, Nov 25, 3:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY SNOW RICHMOND 41.45N 91.70W
11/25/2018 E10.0 INCH WASHINGTON IA TRAINED SPOTTER
STILL SNOWING HARD. 2-3 INCHES SINCE 2:40
PM.
&&Local storm report, Nov 25, 3:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM SNOW 1 WNW LONG GROVE 41.70N 90.59W
11/25/2018 M4.2 INCH SCOTT IA TRAINED SPOTTER
SO FAR.
0236 PM SNOW PARNELL 41.58N 92.01W
11/25/2018 M2.0 INCH IOWA IA PUBLIC
0308 PM SNOW 1 NW ANDOVER 42.00N 90.27W
11/25/2018 M2.0 INCH CLINTON IA PUBLIC
0342 PM SNOW 3 NW DEWITT 41.85N 90.57W
11/25/2018 E2.0 INCH CLINTON IA PUBLIC
0211 PM SNOW 3 NE MUSCATINE 41.46N 91.03W
11/25/2018 M1.5 INCH MUSCATINE IA PUBLIC
0304 PM SNOW 1 W BETTENDORF 41.57N 90.50W
11/25/2018 M1.3 INCH SCOTT IA PUBLIC
0257 PM SNOW 1 E NORTH LIBERTY 41.74N 91.60W
11/25/2018 M1.0 INCH JOHNSON IA PUBLIC
&&Blizzard, Scotland
- When
- November 25, 4:00 PM CST to November 26, 3:00 AM CST
- Where
- Scotland forecast zone
- Reported by
- Local Official
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 4 to 6 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Clark
- When
- November 25, 4:30 PM CST to November 26, 3:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Local Official
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 5 to 8 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Nebraska, November 25, 20181 death · 11 events
- Blizzard and Winter Weather in Kansas, November 25, 20181 death · 6 events
- Blizzard in Missouri, November 25, 20183 injured · 37 events
- Strong Wind in Kentucky, November 25 to 26, 2018$26,000 · 22 events
- Strong Wind in Arkansas, November 25, 2018$50,000 · 2 events
- Strong Wind in Illinois, November 25 to 26, 2018$19,000 · 19 events
- Blizzard in Kansas, November 25, 201819 events
- Blizzard in Iowa, November 25, 201817 events
- Blizzard and Winter Storm in Kansas, November 25, 2018$3,000 · 61 kt wind · 16 events
- Blizzard and Heavy Snow in Iowa, November 25 to 26, 201815 events
- Blizzard and High Wind in Kansas, November 25, 201854 kt wind · 14 events
- High Surf in Hawaii, November 25 to 28, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792986, 792987.